Virginia, 2006Damaging Winds in Virginia, September 24, 2006
September 24, 2006 · NWS AKQ · 4 events in 3 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 24, 1:26 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 24, 1:26 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
226 PM EDT SUN SEP 24 2006
.SHORT TERM /THROUGH SUNDAY NIGHT/...
CD FRONT LIES JUST NW OF OUR AREA. CURRENTLY ON THE RADAR A FEW
SHOWERS AHEAD OF THE FRNT OVER THE LOWER MD EASTERN SHORE AND
FURTHER BACK ALONG THE WESTERN FLANK OF VA. ALSO A LINE OF
THUNDERSTORMS RECENTLY DEVELOPED OVER CENTRAL N CENTRAL NC. THIS
EVENING FRONT WILL CONT ITS PROGRESSION THROUGH OUR REGION FROM
THE NW TOWARD SE...BEFORE MOVING OFFSHORE EARLY MON MORN. SPC
KEEPING US IN SLIGHT RISK FOR SVR THUNDERSTORMS...THE HIGHEST
THREAT BEING FOR STRONG SVR WINDS/GUSTS. ELEMENTS SUCH AS
STREGTHENING SHEAR...DECENT INSTABILITY ESP IN THE SE
SECTIONS...MOD LAPSE RATES, AGAIN ESP IN SE...ALONG WITH A SFC
TROF ARE A GOOD RECIPE FOR SVR WX DEVELOPMENT THIS AFTERNOON.
THOUGH WILL BE INTERESTING TO SEE PROGRSSION SINCE WE ARE IN A
DEEP SE FLOW AND WITH DEVLPMT TO OUR S...WE COULD POSSIBLY GET
ROBBED CONVECTIVE DEVLMNT AS THIS IS NOT A THE PERFECT SET-UP. NOT
EXPECTING A LOT OF QPF WITH THIS SYS...LESS THAN HALF AN INCH. HPC
HIGHLIGHTING EVEN LESS WITH 0.25 OR LESS EXPECTED. ALSO THE THREAT
FOR ISOLATED TORNADO IS POSSIBLE DUE TO POSITION OF HIGHER INSTABILITY
AND WIND SHEAR BEING STRONG...HOWEVER UNIDIRECTIONAL.
GFS APPEARS TO BE RUNNING A LITTLE SLOWER WITH THIS SYSTEM COMPARED
TO YESTERDAY. ALSO GFS IS RUNNING A TAD SLOWER THAN WRF...BUT AM
LEANING TOWARD WRF SINCE NOT SURE WRF WAS INITILIZED SINCE 18Z
PTN SHOWS THAT MOD SVR WX SHOULD ALREADY BE OCCURING IN OUR
CENTRAL AND SE CWA.
&&
.LONG TERM /MONDAY THROUGH SUNDAY/...
AFTER FRONT MOVES OFFHSORE SKIES WILL GENERALLY BECOME CLEARER FROM
THE NW AS HIGH FROM WNW SETTLES OVER THE REGION MON AFTERNOON. HIGH
WILL REMAIN OVER REGION THROUGH THU BEFORE ANOTHER CD FRT FROM THE
W CROSSES THE AREA ON FRI. HIGH PRES BUILDS BACK IN FOR THE
WEEKEND
&&
.AVIATION...
A COLD FRONT WILL PASS THROUGH THE REGION LATE TONIGHT.
SHOWERS/TSTMS AND GUSTY WINDS IN ADVANCE OF FROPA. SCATTERED SHOWERS
LIKELY TO ARRIVE IN CENTRAL VA LATE AFTN/EARLY EVENING. SLIGHT
POTENTIAL FOR STRONG TSTMS WITH GUSTS >50 KT. FRONT PASSING OFF VA
COAST AFTER MIDNIGHT. SLOW CLEARING BEHIND FROPA WITH CLEARING
TOWARD DAYBREAK. VFR CONDITONS MON WITH LESS WND.
&&
.MARINE...
WILL KEEP SMALL CRAFT UP THRU 11 PM ON THE BAY AND CURRITUCK
SOUND...AND THRU TONIGHT FOR THE COASTAL WATERS. STRONG GUSTY (15-20
KT)SW WINDS AHEAD OF THE COLD FRONT FRONT WILL KEEP WAVES ON THE BAY
IN THE 3 TO 4 FOOT RANGE. FOR THE COASTAL WATERS...ALSO HAVE 15-20
KT WINDS AND GUSTY. WAVES NEAR FENWICK CURRENTLY AT 6 FEET...AND
EXPECT GENERALLY 5-6 FEET ACROSS THE COASTAL WATERS TONIGHT BEFORE
WINDS DIMINISH BEHIND THE FRONT AND SEAS DROP OFF TO 3 FEET BY
TOMORROW.
BEHIND THE FRONT...HIGH PRESSURE MOVES IN AND NO FLAGS EXPECTED
DURING THE PERIOD. NEXT FRONT COMES LATE THURSDAY INTO FRIDAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633 UNTIL 11 PM SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654-656-658 UNTIL 3 AM
MONDAY.
&&
SHORT/LONG TERM...33
AVIATION...31
MARINE...09Hazardous weather outlook, Sep 24, 4:30 AM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT SUN SEP 24 2006
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-251030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT SUN SEP 24 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED IN ADVANCE OF THE FRONT.
SOME OF THE STORMS MAY ORGANIZE ENOUGH TO PRODUCE DAMAGING WINDS AND
VERY HEAVY RAINFALL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
FORECASTER ID
32
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 24, 10:44 AM EST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1144 AM EDT SUN SEP 24 2006
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-241745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
INCLUDING THE CITIES OF...CAMBRIDGE...SALISBURY...CRISFIELD...
PRINCESS ANNE...SNOW HILL...OCEAN CITY...MARGARETTSVILLE...
AHOSKIE...ELIZABETH CITY...EDENTON...COROLLA...LOUISA...
FARMVILLE...GOOCHLAND...ASHLAND...SOUTH HILL...CREWE...
COLONIAL HEIGHTS...RICHMOND...TAPPAHANNOCK...LAWRENCEVILLE...
PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...WILLIAMSBURG...
POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON...CHINCOTEAGUE...
WALLOPS ISLAND...MELFA...EASTVILLE
1144 AM EDT SUN SEP 24 2006
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE MID
ATLANTIC TODAY AND TONIGHT...
A COLD FRONT STRETCHING FROM FROM WESTERN PENNSYLVANIA TO THE GULF
STATES WILL MOVE EAST ACROSS THE MID ATLANTIC TODAY. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY.
SOME OF THESE STORMS MAY BECOME SEVERE...AND THE MAIN THREAT IS
STRONG GUSTY WINDS.
THE WARM MOIST AIR AHEAD OF THE FRONT WILL BECOME INCREASINGLY
UNSTABLE TODAY. THIS WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE
THAT WILL MOVE THROUGH WITH THE FRONT AND HELP TO TRIGGER SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. THIS SYSTEM HAS STRONG WINDS AT
MID AND UPPER LEVELS OF THE ATMOSPHERE. ANY THUNDERSTORMS THAT
DEVELOP MAY ALLOW STRONG GUSTY WINDS TO BE TRANSPORTED DOWN TO THE
SURFACE. IN ADDITION, DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO
POSSIBLE.
THE SYSTEM WILL MOVE THROUGH THE REGION THIS AFTERNOON AND TONIGHT.
SOME OF THE SHOWERS BEHIND THE FRONT ARE EXPECTED TO LINGER INTO
MONDAY MORNING.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
ADDITIONAL STATEMENTS AND THE LATEST UPDATES.
09
Special weather statement, Sep 24, 1:56 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
256 PM EDT SUN SEP 24 2006
NCZ012-013-242000-
HERTFORD NC-NORTHAMPTON NC-
256 PM EDT SUN SEP 24 2006
...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY...
AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF GUSTY SHOWERS 14 MILES WEST OF RICH SQUARE...OR ABOUT
OVER HALIFAX...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR BOONES CROSSROADS AT 305 PM EDT...BRYANTOWN AT 310 PM
EDT...LASKER AT 320 PM EDT...POTECASI AT 325 PM EDT...CONWAY AT 330
PM EDT...MENOLA AT 335 PM EDT.
GUSTY WINDS UP TO 40 MPH...LOCALLY HEAVY RAINFALL...AND OCCASIONAL
LIGHTNING STRIKES ARE POSSIBLE WITH THESE SHOWERS.
ARK
Special weather statement, Sep 24, 2:01 PM EST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
301 PM EDT SUN SEP 24 2006
VAZ065-242000-
MECKLENBURG VA-
301 PM EDT SUN SEP 24 2006
...GUSTY SHOWERS MOVING INTO MECKLENBURG COUNTY...
AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
GUSTY SHOWER 28 MILES SOUTHWEST OF CHASE CITY...OR ABOUT 7 MILES
WEST OF VIRGILINA...MOVING EAST AT 30 MPH. THE GUSTY SHOWERS WILL BE
NEAR BUFFALO SPRINGS AT 320 PM EDT...BUFFALO JUNCTION AT 325 PM
EDT...CLARKSVILLE AT 330 PM EDT...SKIPWITH...AND...FINCHLEY AT 340
PM EDT...ROGERS CORNER...AND...BOYDTON AT 350 PM EDT...WIGHTMAN AT
400 PM EDT.
WINDS UP 40 MPH...LOCALLY HEAVY RAINFALL...AND AN OCCASIONAL
LIGHTNING STRIKE ARE POSSIBLE WITH THESE SHOWERS.
ARK
Special weather statement, Sep 24, 2:32 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
332 PM EDT SUN SEP 24 2006
NCZ012>014-016-030-VAZ079-087-088-092-093-096-097-242030-
BERTIE NC-BRUNSWICK VA-CAMDEN NC-CHESAPEAKE VA-GATES NC-GREENSVILLE
VA-HERTFORD NC-ISLE OF WIGHT VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUFFOLK
VA-SUSSEX VA-
335 PM EDT SUN SEP 24 2006
...THUNDERSTORMS DEVELOPING OVER NORTHEAST NORTH CAROLINA AND MOVING
INTO SOUTHEASTERN VIRGINIA...
AT 335 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF SHOWERS AND THUNDERSTORMS FROM 7 MILES SOUTHWEST
OF EMPORIA TO 16 MILES SOUTHWEST OF RICH SQUARE...MOVING EAST AT 30
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...
EMPORIA AROUND 340 PM EDT...
BOYKINS AROUND 345 PM EDT...
AULANDER AROUND 355 PM EDT...
AHOSKIE AROUND 410 PM EDT...
FRANKLIN AROUND 415 PM EDT...
GATESVILLE AROUND 425 PM EDT...
WIND GUSTS TO 40 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS.
WAMSLEY
Special weather statement, Sep 24, 2:50 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
350 PM EDT SUN SEP 24 2006
VAZ065-242045-
MECKLENBURG VA-
350 PM EDT SUN SEP 24 2006
...STRONG THUNDERSTORM MOVING INTO SOUTHWESTERN MECKLENBURG COUNTY...
AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 26 MILES SOUTHWEST OF CHASE CITY...OR ABOUT OVER
VIRGILINA...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR NELSON AT 400 PM EDT...BUFFALO JUNCTION AT 405 PM EDT...
CLARKSVILLE AT 410 PM EDT...RICHARDSON AT 420 PM EDT...BOYDTON AT 430
PM EDT...JOHN H KERR DAM AT 435 PM EDT.
WIND GUSTS TO 45 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED IN THE PATH OF THESE STORMS.
WAMSLEY
Thunderstorm Wind, Southampton
- When
- September 24, 3:16 PM EST
- Where
- Southampton County, Joyner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.783, -77.250
Several large tree limbs down.
Thunderstorm Wind, Mecklenburg
- When
- September 24, 3:23 PM EST
- Where
- Mecklenburg County, 4 mi W of Palmer Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 36.567, -78.317
Trees and power lines down.
Thunderstorm Wind, Sussex
- When
- September 24, 4:25 PM EST
- Where
- Sussex County, 3 mi SW of Littleton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.867, -77.183
Large tree limbs down on Route 631.
Thunderstorm Wind, Southampton
- When
- September 24, 4:37 PM EST
- Where
- Southampton County, 1 mi SW of Manry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 36.867, -77.050
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in New Hampshire, September 24, 20061 death · 1 event
- Flash Flooding and Damaging Wind in Texas, September 24, 2006$60,000 · 60 kt wind · 6 events
- Strong Wind in New York, September 24, 2006$50,000 · 9 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 24, 20068 events
- Strong Wind in Massachusetts, September 24, 2006$10,000 · 3 events
- Damaging Winds in North Carolina, September 24, 200650 kt wind · 2 events
- Damaging Wind in Kentucky, September 24, 2006$3,000 · 60 kt wind · 1 event
- Waterspout in South Atlantic Coastal Waters, September 24, 20061 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 24, 20061 event
- Damaging Wind in New York, September 24, 200660 kt wind · 1 event
- Damaging Wind in New Hampshire, September 24, 200650 kt wind · 1 event
- Damaging Wind in Maine, September 24, 200680 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534124, 5534126, 5534125, 5534123.